Mississippi, 2002

Tornado in Mississippi, May 13, 2002

May 13, 2002 · NWS JAN · 1 event in 1 county or zone

1 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$150,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at May 13, 4:00 AM CST, 31 minutes earlier.

Area forecast discussion, May 13, 4:00 AM CST, 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
500 AM CDT MON MAY 13 2002

UPDATING FORECAST TO REMOVE SEVERE WORDING IN NORTHERN ZONES AS
THREAT HAS DIMINISHED SIGNIFICANTLY.

-------------PREVIOUS DISCUSSION-----------------------------

MAIN FORECAST PROBLEM IS FIRST PERIOD POPS ALONG THE FRONTAL
BOUNDARY/SQUALL LINE CURRENTLY MOVING RAPIDLY EAST TOWARDS THE
WESTERN CWFA. LAST MINUTE ADJUSTMENTS TO POPS WILL BE LIKELY FROM
PRELIM NUMBERS.

FRONT IS PROGGED TO RAPIDLY MOVE EAST OVER THE CWFA TODAY. BOTH THE
ETA AND AVN INITIALIZED THE BOUNDARY FAIRLY WELL AND STILL SEEM TO
BE ON TRACK...ONLY CONCERN IS THE BOUNDARY COULD BE SPEEDING UP WITH
THE UPPER DYNAMICS DIRECTLY INTERACTING WITH THE FRONT. WILL BOOST
POPS IN THE FIRST PERIOD SIGNIFICANTLY ACCORDING TO CURRENT TRENDS.
SEVERE STORMS ARE STILL A CONCERN WITH THE FRONT...BUT SHOULD MAINLY
BE CONFINED TO THE NORTHERN THIRD OF THE CWFA AS BEST DYNAMICS STAY
OVER THAT AREA. IN ADDITION...WITH THE FRONT MOVING SO
RAPIDLY...DAYTIME HEATING SHOULD NOT BE A MAJOR CONTRIBUTOR...
ESPECIALLY IN THE SOUTH...FOR THE SEVERE WEATHER THREAT AS FRONT IS
PROGGED TO BE OVER THE EXTREME SOUTHEAST ZONES BY MIDDAY. WEAK UPPER
DYNAMICS AND FRONTAL FORCING WILL MAINLY SUPPORT ANY DEVELOPMENT
LATER IN THE FIRST PERIOD.

HIGH PRESSURE BEGINS SETTLING OVER THE CWFA BEHIND THE
BOUNDARY...WITH GOOD NORTHERLY FLOW IN THE MID AND UPPER LEVELS
USHERING IN A COOLER AND MORE SEASONABLE AIRMASS. TEMPS WILL BE
COOLER...MAINLY IN THE 70S TODAY...WITH NEAR 80 TOMORROW IN MOST
LOCALES. THE EXTENDED STILL LOOKS DRY...WITH HIGH PRESSURE
DOMINATING THROUGH SUNDAY. WILL NOT MAKE ANY MAJOR CHANGES TO THE
EXTENDED...ONLY MINOR CHANGES ASSOCIATED WITH SOME RE-GROUPING OF
ZONES.

TEMPS LOOK DECENT AND WILL TAKE COMPROMISE.

PRELIM NUMBERS...
JAN 76/52/82/52/83 60000
MEI 79/50/82/49/83 50000

.JAN...
AR...NONE.
LA...NONE.
MS....NONE.

32

In the hours before

Special weather statement, May 13, 4:17 AM CST, 14 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
141200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
517 AM CDT MON MAY 13 2002

...THUNDERSTORMS...
SCATTERED THUNDERSTORMS WILL BE POSSIBLE TODAY. NO SEVERE
THUNDERSTORMS ARE EXPECTED...HOWEVER THE STRONGER STORMS THAT
DEVELOP COULD PRODUCE WIND GUSTS TO 40 MPH AND BRIEF HEAVY RAIN.

A COLD FRONT...EXTENDING ALONG THE MISSISSIPPI RIVER JUST PRIOR
TO SUNRISE... WILL PASS THROUGH THE REGION RAPIDLY THIS MORNING.
AS THE FRONT PLOWS INTO THE UNSTABLE AIRMASS IN PLACE...SCATTERED
THUNDERSTORMS WILL RESULT. DUE TO LIMITED INSTABILITY...THE
THUNDERSTORMS THAT DEVELOP ARE NOT EXPECTED TO BECOME SEVERE.

ACTIVATION OF STORMS SPOTTERS IS NOT ANTICIPATED.

...NON PRECIPITATION...
THE TIGHTENING PRESSURE GRADIENT BEHIND THE PASSING COLD FRONT
WILL ALLOW WINDS TO BECOME QUITE GUSTY BY AFTERNOON. SUSTAINED
WINDS FROM 15 TO 25 MPH WILL BE COMMON AFTER THE FRONTAL PASSAGE
WITH SOME GUSTS TO 30 MPH. THESE WINDS WILL ALLOW AREA LAKES TO
BECOME CHOPPY AND CAUTION IS ADVISED.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Grenada

When
May 13, 4:31 AM CST to 4:36 AM CST
Where
Grenada County, Grenada
Rating
F0
Path length
1.5 mi
Path width
40 yd
Property damage
$150,000
Reported by
EMERGENCY MANAGER
Coordinates
33.783, -89.817

A weak tornado touched down within the city limits, producing damage along a 1.5 mile track between West Monroe Street and Silverleaf Drive. The tornado produced minor damage to Grenada Lakes Hospital, a realty office, 3 homes, 3 trailers, and 2 cars.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2002Every state in 2002This day in weather historyThe tornado archive for Mississippi, 2002Warnings in Mississippi, May 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5287975.